Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 2, NWS Bismarck, ND

January 6, 20206 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 6, 2020, 1:27 AM MST for 6 counties in North Dakota. It took effect at Jan 6, 2020, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2020, 1:27 AM MST (08:27 UTC)
In effect from
Jan 6, 2020, 11:00 AM MST
Expired
Jan 6, 2020, 5:06 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 155 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS73 KBIS 060827
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
227 AM CST Mon Jan 6 2020

NDZ040-043-044-061630-
/O.NEW.KBIS.WI.Y.0002.200106T1800Z-200107T0100Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
127 AM MST Mon Jan 6 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

* WHAT...Strong northwest winds with gusts up to 45 mph expected.

* WHERE...Slope, Bowman and Adams Counties.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
4 follow-up statements
145 
WWUS73 KBIS 061228
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
628 AM CST Mon Jan 6 2020

NDZ040-043-044-062030-
/O.CON.KBIS.WI.Y.0002.200106T1800Z-200107T0100Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
528 AM MST Mon Jan 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* WHAT...Strong northwest winds with gusts up to 45 mph expected.

* WHERE...Slope, Bowman and Adams Counties.

* WHEN...From 11 AM this morning to 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
745 
WWUS73 KBIS 061803
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1203 PM CST Mon Jan 6 2020

NDZ040-043-044-070100-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
1103 AM MST Mon Jan 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Strong northwest winds with gusts up to 45 mph.

* WHERE...Slope, Bowman and Adams Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JV
863 
WWUS73 KBIS 062009
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
209 PM CST Mon Jan 6 2020

NDZ033-041-042-045-070100-
/O.EXA.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/
Stark-Hettinger-Grant-Sioux-
Including the cities of Dickinson, Mott, New England, Elgin, 
Carson, New Leipzig, Fort Yates, Selfridge, and Solen
209 PM CST Mon Jan 6 2020 /109 PM MST Mon Jan 6 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...Strong northwest winds with gusts up to 45 mph.

* WHERE...Stark, Hettinger, Grant and Sioux Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ040-043-044-070100-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/
Slope-Bowman-Adams-
Including the cities of Marmarth, Bowman, and Hettinger
109 PM MST Mon Jan 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Strong northwest winds with gusts up to 45 mph.

* WHERE...Slope, Bowman and Adams Counties.

* WHEN...Through 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
180 
WWUS73 KBIS 070006
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
606 PM CST Mon Jan 6 2020

NDZ033-040>045-070115-
/O.CAN.KBIS.WI.Y.0002.000000T0000Z-200107T0100Z/
Stark-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Dickinson, Marmarth, Mott, New England, 
Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, 
Selfridge, and Solen
606 PM CST Mon Jan 6 2020 /506 PM MST Mon Jan 6 2020/

...WIND ADVISORY IS CANCELLED...

Winds have weakened below advisory criteria. Therefore, the Wind
Advisory has been cancelled. A few gusts over 30 mph will remain
possible this evening.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 5, 10:30 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jan 5, 10:30 PM MST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1130 PM CST Sun Jan 5 2020

.UPDATE...
Issued at 1128 PM CST Sun Jan 5 2020

For late night update only minimal changes were needed to match
current trends. Overall, the going forecast is in good shape.

UPDATE Issued at 920 PM CST Sun Jan 5 2020

For late evening update only change needed was to increase cloud
cover over the far southwest and south central where high clouds
have developed. Remainder of forecast looks good.

UPDATE Issued at 611 PM CST Sun Jan 5 2020

Quiet weather continues over the area at this time. No major
changes needed to the forecast.

&&

.SHORT TERM...(This evening through Monday)
Issued at 232 PM CST Sun Jan 5 2020

Forecast highlights in the short term period will be winds on Monday
associated with the next clipper system that will affect our area.

Currently, the exiting clipper low pressure system was centered over
western Ontario, with decreasing west/northwest winds over central
North Dakota. Lighter west/southwest winds were reported over the
western third of the state. The surface pressure gradient had
relaxed quite a bit from earlier this morning, and a mild Pacific
high pressure system was over the central US plains.

The next clipper system drops southeast from Alberta into the
central border of Saskatchewan/Manitoba tonight, then moves into
southwestern Ontario by Monday evening. Southwesterly winds ahead of
the system tonight will act to keep overnight lows relatively mild
compared to normal early January nighttime/morning low temperatures
(zero to 5 above for average lows this time of year). We are looking
at lows tonight mainly in the 15F to 25F range.

A trough extending south from the clipper low will move east across
North Dakota and act as a warm front on Monday, with gusty westerly
winds of 20 to 30 mph developing from west to east across the state,
and keeping temperatures on the mild side with highs expected to
range from the upper 20s to mid 30s. We may see a few snow flurries
or snow showers with the passage of the trough. Winds in the far
southwest part of the state may reach into the wind advisory range,
with possible sustained winds of 30 to 35 mph and gusts over 40 mph
in the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 232 PM CST Sun Jan 5 2020

As the clipper low continues moving east Monday night, a trailing
cold front sweeps southeast across North Dakota, followed by arctic
air from a cold Canadian high pressure system sliding down the east
side of the Canadian Rockies. After a bit of a lull in winds Monday
evening, winds will increase, with gusty northwesterly winds of 20
to 30 mph ushering in the arctic air, with anticipated low
temperatures from around zero along the Canadian border, to the
teens above zero in the far southwest. Most of central and western
North Dakota should see overnight lows of 5 to 10 above.

The axis of the cold high pressure system pushes into North Dakota
on Tuesday, pushing east into the Red River Valley Tuesday night.
This will set up a rather large temperature gradient across the
state, with highs Tuesday ranging from around 5 above zero in the
Turtle Mountains to close to 30 above zero in the far southwest
corner of North Dakota. This will set up a baroclinic zone across
southwestern North Dakota Tuesday, allowing for a chance of light
snow there.

This baroclinic zone is enhanced and expands Tuesday night through
Wednesday night, as a longwave trough over the Rockies advances
east, and developing southwest flow aloft across the Front Range and
western plains. This will allow isentropic lift across western and
central North Dakota, and enhanced as upper level shortwave energy
impulses and a shortwave trough lifts northeast across the Dakotas
and into Manitoba/Ontario. This will bring a good chance of
accumulating snow to our area Tuesday night through Wednesday night,
tapering off Thursday morning. At this time it appears that western
and northern North Dakota will see most of the snowfall from this
system, much to the relief of folks in the James Valley who are
likely still recovering from the last large storm system!

Another upper level shortwave trough moves east across Saskatchewan
and Manitoba Thursday night, reaching western Ontario Friday night.
This will drive another cold front southeast across our area, though
it looks to be a mainly dry frontal passage, resulting in much
colder conditions Thursday night and Friday, with lows from 10 below
to 5 above zero, and highs from around zero north to around 20 above
far southwest.

Beyond Friday cold temperatures continue with the potential for more
snow over the weekend, though details remain highly uncertain at
this time regarding snow chances and amounts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1128 PM CST Sun Jan 5 2020

VFR conditions expected through the forecast period. A clipper
system will move through the area Monday morning into the early
afternoon. Winds will become gusty out of the west/northwest.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...JV
LONG TERM...JV
AVIATION...JJS
Hazardous weather outlook, Jan 5, 10:23 PM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1123 PM CST Sun Jan 5 2020

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-070530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1123 PM CST Sun Jan 5 2020 /1023 PM MST Sun Jan 5 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-070530-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1023 PM MST Sun Jan 5 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West to northwest winds gusting to 45 mph are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.